Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Does Losartan interact with Aspirin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 526 Questions
Question
I was just prescribed losartan hctz 50/12.5MG for borderline high blood pressure. I am also on a NSAID regimen of Aspirin for pain approximately 1500-2000 mg a day. I've read that these two medicines together can raise potassium levels. My last blood work my potassium level was 4.7. How much of a concern should I have of having high potassium issues?
Posted Sun, 19 Nov 2017 in Hypertension and Heart Disease
 
 
Answered by Dr. Zotaj Antoneta 4 hours later
Brief Answer:
Potassium levels are normal and medications balance one another's effects- please see below for a more detailed answer

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

Losartan is a good choice for hypertension and as you rightly are mentioning it does have the risk to increase potassium in blood. On the other hand being combined with hydrochlorthyazide, which in itself reduces postassium, it does in total have a balanced effect on potassium.
Aspirin you are taking in a very high dose, just be aware of stomach problems with it. If you have no problems with the stomach then all should be ok.
As for the potasium, aspirin does not effect potassium levels in blood.

Your potasium level is normal, it should be between 3.5-5.3 (values might have some minor range depending on the lab norms). Yours is 4.7 which is within the normal range.

So to conclude i would say:
1. your potassium level is good and there is nothing to worry
2. losartan and hydrochlorthiazide have opposite effect on potassium levels causing balanced effect towards one another.
3. aspirin does not effect potassium
4. you are safe and seems to be having good values. Still it is recommended to check potassium levels every year. You can do more frequent checks if you see that the values is in the upper limits.
5. there are other sources of potassium also that you will need to see
- some supplements might have extra potassium, make sure you are not having some with high potassium content.
- Other drugs if you are having, might also contribute.
- Some food are very rich in potassium also like Avocado, Dried apricots, Banana,Pomegranate, Spinach, Sweet potato, Wild-caught salmon, Coconut water White beans.

I hope this is helpful to you and answers to your question but please feel free to reply in case more clarification is needed on this.

Kind regards,

Antoneta Zotaj MD


Above answer was peer-reviewed by
 
Follow-up: Does Losartan interact with Aspirin? 7 hours later
When I did a webmd interaction check this came up. See attachment. Also is it safe to take miralax for constipation while on the diuretic added to the loasartan htcz? I'm concerned about electrolyte loss.
 
 
Answered by Dr. Zotaj Antoneta 5 hours later
Brief Answer:
Explanation on the information uploaded given

Detailed Answer:
Hello again,

Thank you for sending the information that you have found. As it is said there and also explained above Losartan and Hydrochlorthyazide both effect potassium but because one increases it (losartan) and one decreases it (hydrochlorthiazide) than the combined effect they have on potassium is better than using each of them alone.

Still because they effect potassium and because one can never tell which way the total effect on potassium might go in a certain patient (up or down) it is recommended to have regular checks of all electrolytes, including potassium.

Miralax on the other hand might also reduce potassium as it is a laxative and might interfere with the excretion of potassium with stool by increasing it.

Losartan/hydrochlorthiazide is one of the most commonly used combination to treat hypertension and effect on potassium is one of the reasons as they balance the effect of one another on potassium to some extent and have a very good effect on hypertension.

So to conclude: Losartan increases potassium but hydrochlorthiazide and miralax decrease it. It is difficult to know if these will totally balance the effects of one another or not that is why it is good to have regular checks. Your potassium value is normal though so there is nothing to worry at the moment.

I hope this is helpful and answers to your question but please feel free to reply in case anymore clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Follow-up: Does Losartan interact with Aspirin? 37 minutes later
So i shouldn't be too concerned about all the moderate interactions stated in the attachment about the Excedrin (Aspirin) with the lorsartan/hctz absorption?
 
 
Answered by Dr. Zotaj Antoneta 35 minutes later
Brief Answer:
The combination of aspirin with Losartan/Hydrochlorthyazide is safe

Detailed Answer:
Hello again,

I would say that there is nothing to worry with the combination itself.
Aspirin (small doses) and Losartan/hydrochlorthiazide are very commonly used together for hypertension treatment and is a very preferred regimen.

The only concern i would have is for the very high dose of aspirin which in itself has many side effects and risks on your body. There are other pain killers that can be used with very good effect on pain but less side effects. Aspirin can affect kidneys and in that dose it is a risk.

I hope this is of help but please feel free to reply in case more clarification is needed.

Kind regards,

Antoneta Zotaj, MD



Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor